Georgia, 2023

Hail and Damaging Winds in Georgia, June 4, 2023

June 4, 2023 · NWS FFC · 5 events in 2 counties and zones

A North-South oriented, westward moving, line of thunderstorms triggered off of the East Coast Sea Breeze moved across GA through the afternoon and evening hours. A few storms became strong with gusty winds upwards of 60mph.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$4,000
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FFC wrote it up.

A North-South oriented, westward moving, line of thunderstorms triggered off of the East Coast Sea Breeze moved across GA through the afternoon and evening hours. A few storms became strong with gusty winds upwards of 60mph.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Atlanta, GA wrote its last area forecast discussion before the first event at Jun 4, 2:51 PM EST, 3 hours 12 minutes earlier.

Area forecast discussion, Jun 4, 2:51 PM EST, 3 hours 12 minutes before
Area Forecast Discussion
National Weather Service Peachtree City GA
351 PM EDT Sun Jun 4 2023

...Afternoon Area Forecast Discussion...

.SHORT TERM...
(This evening through Monday)
Issued at 331 PM EDT Sun Jun 4 2023

Active showers and thunderstorms firing this afternoon over north
and western Georgia will continue into tonight as lobe of mid-
level cyclonic vorticity shifts southwest from the Tennessee
Valley into Alabama. Morning showers kept instability low over
the Atlanta-area, but sufficient forcing combined with diurnal
heating to get a few strong storms firing over mostly the
northeast Georgia mountains. PoPs continue to be highest north and
west of the I-85 corridor, with gradient towards lower/no chances
south and east. Storms have the potential to organize into
clusters, with strong to severe storms capable of producing
damaging winds. A Marginal Risk of severe storms remains for north
Georgia.

Little change is expected with the overall mid- to upper-level
pattern through the Short Term with the cutoff low over New
England/Canadian Maritimes, however, models are less enthusiastic
about dry air into the region as a result. Dew points through
Monday are a degree or two higher than previous runs, generally
settling into the upper 50s and low 60s. High temperatures will be
in the mid to upper 80s Monday afternoon, and diurnal isolated to
scattered showers and thunderstorms will be possible over north
Georgia where better moisture is present.

31

&&

.LONG TERM...
(Tuesday morning through next Saturday)
Issued at 331 PM EDT Sun Jun 4 2023

Overall weather pattern persists through the Long Term with large
closed low over the Canadian Maritimes flinging waves of moisture
into the Southeast region. Activity will largely be diurnal
through Thursday when more substantial disturbance pushes through
and clears the state by Friday. Temperatures will be seasonally
warm, with the southern CWA rising into the low 90s by Tuesday. In
the wake of the late-week system, cooler and drier conditions are
expected into the weekend.

31

&&

.AVIATION...
(18Z TAFS)
Issued at 136 PM EDT Sun Jun 4 2023

Largely VFR expected through the period, except for brief MVFR
in/near -RA. Light precip over ATL-area TAF sites should inhibit
TS development this afternoon. At some TAF sites, have shortened
TEMPO to 19-21Z, but at KATL, have removed it entirely. NE-E winds
today will shift to the SE after 08Z, and then to the SW after
16-18Z. Speeds will be 10kt or less. Precip potential for Monday
is too low to even include in a PROB30 at this time. SCT CU will
develop mid morning.

//ATL Confidence...18Z Update...
Medium confidence on lower TS potential this afternoon/evening.
High confidence on all other elements.

31

&&

.PRELIMINARY POINT TEMPS/POPS...
Athens          61  87  65  90 /  10  20  20  30
Atlanta         64  86  67  88 /  20  20  10  30
Blairsville     58  81  59  84 /  30  30  20  30
Cartersville    61  88  64  89 /  30  20  20  30
Columbus        64  89  66  91 /  20  10  10  30
Gainesville     61  85  66  89 /  20  30  20  30
Macon           61  89  67  92 /  10  10  10  30
Rome            62  88  65  90 /  40  20  20  30
Peachtree City  61  87  65  89 /  20  10  10  30
Vidalia         62  87  66  92 /  10  10   0  20

&&

.FFC WATCHES/WARNINGS/ADVISORIES...
None.
&&

SHORT TERM...31
LONG TERM....31
AVIATION...31
Hazardous weather outlook, Jun 4, 4:32 PM EST, 1 hour 31 minutes before
Hazardous Weather Outlook
National Weather Service Peachtree City GA
532 PM EDT Sun Jun 4 2023

GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-052145-
Baldwin-Banks-Barrow-Bartow-Bibb-Bleckley-Butts-Carroll-Catoosa-
Chattahoochee-Chattooga-Cherokee-Clarke-Clayton-Cobb-Coweta-
Crawford-Crisp-Dade-Dawson-DeKalb-Dodge-Dooly-Douglas-Emanuel-
Fannin-Fayette-Floyd-Forsyth-Gilmer-Glascock-Gordon-Greene-
Gwinnett-Hall-Hancock-Haralson-Harris-Heard-Henry-Houston-Jackson-
Jasper-Jefferson-Johnson-Jones-Lamar-Laurens-Lumpkin-Macon-
Madison-Marion-Meriwether-Monroe-Montgomery-Morgan-Murray-
Muscogee-Newton-North Fulton-Oconee-Oglethorpe-Paulding-Peach-
Pickens-Pike-Polk-Pulaski-Putnam-Rockdale-Schley-South Fulton-
Spalding-Stewart-Sumter-Talbot-Taliaferro-Taylor-Telfair-Toombs-
Towns-Treutlen-Troup-Twiggs-Union-Upson-Walker-Walton-Warren-
Washington-Webster-Wheeler-White-Whitfield-Wilcox-Wilkes-
Wilkinson-
532 PM EDT Sun Jun 4 2023

This Hazardous Weather Outlook is for portions of North and Central Georgia.

.DAY ONE...Tonight...

Scattered showers and thunderstorms will continue to develop this
afternoon/evening. The primary threats with any storms will be
brief gusty winds, heavy rain, and cloud to ground lightning. An
isolated severe storm is possible, with damaging winds being the
main concern.

.DAYS TWO THROUGH SEVEN...Monday through Saturday...

The probability for widespread hazardous weather is low.

Isolated to scattered mainly afternoon and evening thunderstorms
are possible each day, through Thursday. A few better organized
storms will be capable of producing strong winds, heavy rain and
frequent cloud to ground lightning. Widespread severe weather is
not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected through tonight.

In the hours before

Special weather statement, Jun 4, 5:48 PM EST, 15 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
648 PM EDT Sun Jun 4 2023

GAZ032-033-042315-
North Fulton GA-Cobb GA-
648 PM EDT Sun Jun 4 2023

...A strong thunderstorm will impact portions of northeastern Cobb
and northeastern Fulton Counties through 715 PM EDT...

At 648 PM EDT, a strong thunderstorm was over Mount Bethel, or near
Marietta, moving south at 10 mph.

HAZARD...Up to 40 mph wind, frequent cloud to ground lightning and
         heavy rain.

SOURCE...Radar indicated.

IMPACT...Expect minor damage to tree limbs and blowing around of
         light, unsecured objects. Heavy rain may cause temporary
         street flooding especially in poor drainage areas.

Locations impacted include...
Atlanta, Marietta, Sandy Springs, Smyrna, Fair Oaks, Mount Bethel,
Vinings, Dobbins Air Reserve Base and Chastain Memorial Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People outdoors should seek shelter immediately. If you can hear
thunder, you are close enough to be struck by lightning. Motorists
should slow down and be prepared for possible loss of control due to
hydroplaning.

&&

LAT...LON 3402 8445 3400 8438 3384 8437 3388 8458
TIME...MOT...LOC 2248Z 021DEG 8KT 3396 8443

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
Special weather statement, Jun 4, 5:53 PM EST, 10 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
653 PM EDT Sun Jun 4 2023

GAZ002>004-042330-
Whitfield GA-Catoosa GA-Walker GA-
653 PM EDT Sun Jun 4 2023

..Strong thunderstorms will impact portions of Catoosa, northwestern
Whitfield and Walker Counties through 730 PM EDT...

At 653 PM EDT, a strong thunderstorm was over Wood Station, or 8
miles northeast of Lafayette. Another strong storm was located north
of Ringgold. The storms were moving southwest at 15 mph.

HAZARD...40 to 50 mph wind, pea sized hail and frequent cloud to
         ground lightning.

SOURCE...Radar indicated.

IMPACT...Expect minor damage to tree limbs and blowing around of
         light, unsecured objects.

Locations impacted include...
Lafayette, Ringgold, Fort Oglethorpe, Chickamauga, Lookout Mountain,
Tunnel Hill, La Fayette, Chattanooga Valley, Naomi, Center Post,
Suttles Mill, Noble, Lakeview, Wood Station, Indian Springs,
Graysville, Blue Spring, Fairview, Linwood and Boynton.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People outdoors should seek shelter immediately. If you can hear
thunder, you are close enough to be struck by lightning.

&&

LAT...LON 3499 8497 3460 8519 3460 8542 3480 8545
      3485 8544 3498 8536
TIME...MOT...LOC 2253Z 056DEG 15KT 3478 8517

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH
Special weather statement, Jun 4, 5:58 PM EST, 5 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
658 PM EDT Sun Jun 4 2023

GAZ045-055-057-042330-
Clayton GA-DeKalb GA-Henry GA-
658 PM EDT Sun Jun 4 2023

...A strong thunderstorm will impact portions of southwestern DeKalb,
northwestern Henry and northeastern Clayton Counties through 730 PM
EDT...

At 658 PM EDT, a strong thunderstorm was over Snapfinger, or 8 miles
southeast of Decatur, moving southwest at 20 mph.

HAZARD...Up to 40 mph wind, pea sized hail and frequent cloud to
         ground lightning.

SOURCE...Radar indicated.

IMPACT...Expect minor damage to tree limbs and blowing around of
         light, unsecured objects.

Locations impacted include...
Stockbridge, Forest Park, Morrow, Lake City, Candler-Mcafee,
Belvedere Park, Rex, Ellenwood, Hidden Valley Park, Fort Gillem,
Panthersville, Conley, Snapfinger and Gresham Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People outdoors should seek shelter immediately. If you can hear
thunder, you are close enough to be struck by lightning.

&&

LAT...LON 3362 8440 3365 8436 3365 8435 3366 8435
      3375 8423 3368 8415 3353 8429
TIME...MOT...LOC 2258Z 043DEG 17KT 3367 8423

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
Special weather statement, Jun 4, 6:00 PM EST, 3 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
700 PM EDT Sun Jun 4 2023

GAZ058-042330-
Butts GA-
700 PM EDT Sun Jun 4 2023

...A strong thunderstorm will impact portions of central Butts County
through 730 PM EDT...

At 700 PM EDT, a strong thunderstorm was over Jackson, moving
southwest at 15 mph.

HAZARD...Up to 40 mph wind, pea sized hail and frequent cloud to
         ground lightning.

SOURCE...Radar indicated.

IMPACT...Expect minor damage to tree limbs and blowing around of
         light, unsecured objects.

Locations impacted include...
Jackson, Jenkinsburg and McKibben.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People outdoors should seek shelter immediately. If you can hear
thunder, you are close enough to be struck by lightning.

&&

LAT...LON 3330 8407 3332 8407 3331 8406 3334 8403
      3335 8403 3337 8400 3330 8390 3323 8404
      3328 8410 3329 8409 3330 8410
TIME...MOT...LOC 2300Z 040DEG 15KT 3330 8399

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
Special weather statement, Jun 4, 6:02 PM EST, 1 minute before
Special Weather Statement
National Weather Service Peachtree City GA
702 PM EDT Sun Jun 4 2023

GAZ090-091-042330-
Chattahoochee GA-Marion GA-
702 PM EDT Sun Jun 4 2023

...A strong thunderstorm will impact portions of west central Marion
and southeastern Chattahoochee Counties through 730 PM EDT...

At 701 PM EDT, a strong thunderstorm was near Eelbeck/East Fort
Moore, or 9 miles northwest of Buena Vista, moving southwest at 15
mph.

HAZARD...40 to 50 mph wind, pea sized hail and frequent cloud to
         ground lightning.

SOURCE...Radar indicated.

IMPACT...Expect minor damage to tree limbs and blowing around of
         light, unsecured objects.

Locations impacted include...
Cusseta, Christopher, Jamestown/South Fort Moore and Manta.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People outdoors should seek shelter immediately. If you can hear
thunder, you are close enough to be struck by lightning.

&&

LAT...LON 3246 8463 3240 8457 3225 8466 3227 8487
      3238 8482
TIME...MOT...LOC 2301Z 054DEG 12KT 3239 8465

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH
Special weather statement, Jun 4, 6:03 PM EST, 0 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
703 PM EDT Sun Jun 4 2023

GAZ032-033-045-042330-
North Fulton GA-Cobb GA-DeKalb GA-
703 PM EDT Sun Jun 4 2023

...A strong thunderstorm will impact portions of northwestern DeKalb,
southeastern Cobb and central Fulton Counties through 730 PM EDT...

At 703 PM EDT, a strong thunderstorm was over Brookhaven, or near
Decatur, moving west at 35 mph.

HAZARD...Up to 40 mph wind, pea sized hail and frequent cloud to
         ground lightning.

SOURCE...Radar indicated.

IMPACT...Expect minor damage to tree limbs and blowing around of
         light, unsecured objects.

Locations impacted include...
Atlanta, Decatur, Sandy Springs, Smyrna, Dunwoody, Chamblee,
Doraville, Clarkston, Stone Mountain, Avondale Estates, Pine Lake,
Tucker, Belvedere Park, North Decatur, North Atlanta, North Druid
Hills, Midtown, Grant Park-Zoo Atlanta, Candler-Mcafee and Druid
Hills.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People outdoors should seek shelter immediately. If you can hear
thunder, you are close enough to be struck by lightning.

&&

LAT...LON 3397 8429 3392 8426 3391 8425 3379 8416
      3367 8433 3384 8453
TIME...MOT...LOC 2303Z 067DEG 32KT 3386 8434

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

The radar

The Atlanta radar (KFFC), 52 km away, was scanning. The volume nearest the first event began at 23:01 UTC.

Open the radar archive at this moment

Event by event

4 thunderstorm wind, 1 hail. Local standard time, as filed.

Hail, Butts

When
June 4, 6:03 PM EST to 6:05 PM EST
Where
Butts County, 2.37 mi SSE of Jenkinsburg
Measured
0.75 in hail
Reported by
Public
Coordinates
33.290, -84.010

Report from Mping of 0.75 hail near W 3rd Street and Woodcrest Dr.

Thunderstorm Wind, Catoosa

When
June 4, 6:14 PM EST to 6:16 PM EST
Where
Catoosa County, Dietz
Measured
52 kt (60 mph) estimated gust
Property damage
$1,000
Reported by
Public
Coordinates
34.930, -85.200

Report of tree in road at Pursley Dr.

Thunderstorm Wind, Catoosa

When
June 4, 6:16 PM EST to 6:18 PM EST
Where
Catoosa County, 0.89 mi SW of Red Belt
Measured
52 kt (60 mph) estimated gust
Property damage
$1,000
Reported by
Public
Coordinates
34.860, -85.260

Report of tree down in roadway at Lee Clarkson Rd and Farming Rock Rd.

Thunderstorm Wind, Catoosa

When
June 4, 6:17 PM EST to 6:19 PM EST
Where
Catoosa County, 0.97 mi SE of Blue Spring
Measured
52 kt (60 mph) estimated gust
Property damage
$1,000
Reported by
Public
Coordinates
34.860, -85.207

Report of tree down in road at Charity Ln and Old Three Notch Rd.

Thunderstorm Wind, Catoosa

When
June 4, 6:17 PM EST to 6:19 PM EST
Where
Catoosa County, 0.89 mi NW of Beaumont
Measured
52 kt (60 mph) estimated gust
Property damage
$1,000
Reported by
Public
Coordinates
34.840, -85.190

Report of tree in road at Mt Pisgah Rd and W Nickajack Rd.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Georgia in 2023Every state in 2023This day in weather historyWarnings in Georgia, June 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1105485, 1105487, 1105489, 1105486, 1105488.